Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2018, 3:42 PM PDT for San Bernardino County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:42 PM PDT (22:42 UTC)
- Expired
- Aug 9, 2018, 4:15 PM PDT
- In force
- 33 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
926
WUUS55 KVEF 092242
SVRVEF
CAC071-092315-
/O.NEW.KVEF.SV.W.0044.180809T2242Z-180809T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
342 PM PDT THU AUG 9 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central San Bernardino County in southern California...
* Until 415 PM PDT.
* At 341 PM PDT, a severe thunderstorm was located 7 miles south of
Nipton, or 15 miles northeast of Cima, moving west at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Nipton and Nipton And Ivanpah Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3528 11551 3548 11544 3549 11524 3545 11519
3526 11518
TIME...MOT...LOC 2241Z 091DEG 7KT 3536 11527
HAIL...<.75IN
WIND...60MPH
$$
Wolf1 follow-up statement
370
WWUS55 KVEF 092309
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
409 PM PDT THU AUG 9 2018
CAC071-092315-
/O.CON.KVEF.SV.W.0044.000000T0000Z-180809T2315Z/
San Bernardino CA-
409 PM PDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...
At 409 PM PDT, a severe thunderstorm was located 7 miles south of
Nipton, or 16 miles northeast of Cima, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Nipton and Nipton And Ivanpah Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3528 11551 3548 11544 3549 11524 3545 11519
3526 11518
TIME...MOT...LOC 2309Z 091DEG 7KT 3536 11525
HAIL...<.75IN
WIND...60MPH
$$
WolfWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:23 PM PDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 9, 2:23 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 223 PM PDT Thu Aug 9 2018 .SYNOPSIS...Thunderstorm activity will increase through Saturday in areas roughly along and east of a line from Barstow to Rachel, then better thunderstorm chances will shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will be a few degrees above normal. && .SHORT TERM...through Saturday night. As of 2 PM, weak storms were popping over higher terrain near and east of a line from the Mojave Preserve to the NNSS. However, as advertised by previous shifts, the main concern is an anticipated complex of storms rolling west or southwest through southern Mohave County later this evening. High resolution models are still pointing to this scenario, so left the highest PoPs in that area overnight. If/When this complex of storms materializes, it will also result in strong winds along its path. Expect the best thunderstorm chances to remain roughly along and east of a line from Barstow to Rachel through Saturday, favoring the afternoons and evenings. The Excessive Heat Warning remains in effect west of Las Vegas this evening. For tomorrow, there are still spots of Heat Risk level 3 and even 4 in the same area, but coverage decreases enough that the warning should not need to be extended into Friday. .LONG TERM...Sunday through Thursday. Per the latest forecast model runs, high pressure will still be over the area Sunday however, troughing over the Pac NW has more of an influence than was forecast 24 hours ago. It now slightly weakens the ridge and as a result, drops temperatures a couple of degrees. The high remains over the area Monday before sliding east of the area Tuesday and Wednesday. Moisture will remain in place through the middle of next week but primarily over the southeastern zones where the best moisture and instability is forecast. 00Z Models came in drier and more stable than previous runs especially early in the week across the Sierra and south central Nevada zones. Discounted this for now and kept a chance of thunderstorms in these areas. Mid to late in the week, models bring an easterly wave to the area with increasing moisture and instability across SE San Bernardino, southern Clark and central and southern Mohave counties. Overall, slightly above to near normal temperatures are expected through the period. && .AVIATION...For McCarran...Light and variable winds from this morning will become predominantly southeast this afternoon. Another afternoon of potential isolated thunderstorms will be possible but confidence is low on any direct impacts to the LAS terminal. Handled with VCTS but amendments may be needed if outflows evolve and look to impact the terminal. Another larger complex is expected this evening but at this time should stay well south of LAS. For the rest of southern Nevada, northwest Arizona, and southeast California...The main concern will be a well advertised thunderstorm complex that a number of models are showing forming in north-central Arizona and progressing southwestward into the vicinity of KEED and possibly farther north to KIFP. Included VCTS for these sites this evening with the most significant impact being a wind shift to the east or northeast and gust potential to 25 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Salmen AVIATION...Boucher For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:29 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.